Alert archive / Kansas / River Flood Warnings in 2019

River Flood Warning 41, NWS Topeka, KS

May 8, 2019Dickinson County, Ottawa County, Saline County, Kansas

NWS Topeka, KS issued this river flood warning at May 8, 2019, 10:12 AM CDT for Dickinson County, Ottawa County, Saline County, Kansas. It took effect at May 8, 2019, 11:47 AM CDT. It was in force for 68 hr.

The area

The counties it named.

The facts

Issued
May 8, 2019, 10:12 AM CDT (15:12 UTC)
In effect from
May 8, 2019, 11:47 AM CDT
Expired
May 11, 2019, 7:46 AM CDT
In force
68 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
Moderate

Counties Dickinson County, KS, Ottawa County, KS, Saline County, KS

The radar

The Topeka radar (KTWX), 109 km from the middle of the area, began a volume at 15:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Solomon River at Niles (NLSK1). The gauge peaked at 28.16 ft at May 9, 2019, 9:00 PM CDT.

actionminormoderate102005/0805/0905/1005/1105/12
Action stage
19 ft
Minor stage
24 ft
Moderate stage
28 ft
Major stage
34 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06876900, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at May 8, 6:47 AM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, May 8, 6:47 AM CDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
647 AM CDT Wed May 8 2019

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 356 AM CDT Wed May 8 2019

A rather large swath of precipitation was falling over the eastern
half of Kansas. A convectively induced MCV was noted on regional
radar loops at 08Z this morning rotating into east central Kansas.
Moderate rainfall with some isolated pockets of heavy rainfall fell
overnight with radar estimates of 1 to 1.5 inches across north
central and parts of east central Kansas. A surface low pressure was
tracking northward into east central Kansas. The warm front extended
from the low into west central Missouri. Water vapor shows the upper
trough over the Rockies early this morning with a lead wave rotating
northeast out into the southern plains with a mid speed max ejecting
northeast into the Texas Panhandle.

For today the CAMS show the precipitation moving northeast out of
the area this morning as the MCV and a mid level PV anomaly move
northeastward into southwest Iowa by mid morning. Subsidence behind
these features should bring a lull in precipitation until the
afternoon hours. The next wave to eject out of the trough and across
Kansas today. The warm front is expected to lift to the northwest
with winds becoming southeast to south across much of northeast and
east central Kansas by early afternoon. CAMS suggest showers and
thunderstorms will develop along the frontal boundary across north
central and northeast Kansas this afternoon generally in the 20Z-00Z
time period then progressing east and southeast later this afternoon
and evening. Shear and instability support some supercells before
forming into line segments and clusters as the move southeast. Main
hazards will be large hail and damaging winds. Locally heavy
rainfall will remain a concern as precipitable water increases to
near 1.5 inches in the warm sector across eastern Kansas into
tonight. Will continue with the flash flood watch through tonight
as additional rainfall will cause additional flooding across the
area.

.LONG TERM...(Thursday through Tuesday)
Issued at 356 AM CDT Wed May 8 2019

Precipitation should come to an end as the upper trough passes off
to the east by early Thursday morning, ending the heavy rain threat.
Highs today will be dependent on where the frontal boundary ends up
this afternoon. Current thinking is for high in the 60s to the north
of the front with highs in the lower 70s within the warm sector.

A secondary wave is expected to to move across central and eastern
Kansas on Thursday bringing a small chance of rain with it. Highs on
Thursday within the CAA regime will only top out in the mid 50s.
Skies gradually clear Thursday night as high pressure build into
Kansas. Cold temperatures in the mid 30s are expected in north
central Kansas with upper 30s to lower 40s across the rest of the
area. There could be some patchy frost across parts of north
central Kansas early morning Friday.

A relatively dry period is expected for the weekend and into early
next week. Temperatures are likely to return to the 70s by Mothers
on Sunday. Rainfall chances return on Saturday as a northern plains
trough moves eastward and drags an attendant frontal boundary
southeast across the area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 647 AM CDT Wed May 8 2019

Current areas of showers appear to be diminishing and will keep
any mention out for now. Better chances remain with front's
approach and passage late this afternoon and evening but
confidence in timing and coverage is somewhat muted.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for KSZ008>012-020>024-
026-034>040-054>056-058-059.

&&

SHORT TERM...53
LONG TERM...53
AVIATION...65
Hazardous weather outlook, May 8, 4:00 AM CDT, 6 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
400 AM CDT Wed May 8 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-090900-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
400 AM CDT Wed May 8 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Periods of showers and thunderstorms are expected this afternoon
and tonight for the entire area. A few of the thunderstorms this
afternoon and tonight could be severe with damaging winds and
large hail. Moderate to heavy rainfall is possible which could
lead to flash flooding.

Flooding of some rivers and creeks is likely to continue through
tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

River flooding is expected to continue into the weekend,
otherwise no widespread hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, May 8, 7:57 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
757 AM CDT WED MAY 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     HEAVY RAIN       2 SE WESTMORELAND       39.37N 96.39W
05/08/2019  M2.70 INCH       POTTAWATOMIE       KS   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL.

&&

WG
Local storm report, May 8, 7:59 AM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
759 AM CDT WED MAY 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 AM     HEAVY RAIN       MILTONVALE              39.35N 97.45W
05/08/2019  M1.90 INCH       CLOUD              KS   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL.

&&

WG
Local storm report, May 8, 8:06 AM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
806 AM CDT WED MAY 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     HEAVY RAIN       6 N WELLS               39.22N 97.55W
05/08/2019  M2.31 INCH       OTTAWA             KS   TRAINED SPOTTER

            24 HOUR RAINFALL.

&&

WG
Local storm report, May 8, 8:07 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
807 AM CDT WED MAY 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       2 NE SILVER LAKE        39.12N 95.84W
05/08/2019  M1.75 INCH       SHAWNEE            KS   TRAINED SPOTTER

            24 HOUR TOTAL.

&&

WG
Local storm report, May 8, 8:09 AM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
809 AM CDT WED MAY 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 AM     HEAVY RAIN       9 NNW MOONLIGHT         39.12N 97.15W
05/08/2019  M2.00 INCH       DICKINSON          KS   PUBLIC

            24 HOUR RAINFALL.

&&

WG

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 10:42 PM CDTSpecial Weather StatementTOPCoffey33 min
May 7, 11:57 PM CDTRiver Flood WarningTOPLyon39 hr
May 8, 4:58 AM CDTRiver Flood WarningTOPRiley25 hr
May 8, 5:21 AM CDTRiver Flood WarningTOPOsage21 hr
May 8, 5:47 AM CDTRiver Flood WarningTOPGeary44 hr
May 8, 6:21 AM CDTAreal Flood WarningTOPRiley8 hr
May 8, 6:39 AM CDTRiver Flood WarningTOPShawnee20 hr
May 8, 7:10 AM CDTRiver Flood WarningTOPShawnee26 hr
May 8, 7:22 AM CDTAreal Flood WarningTOPLyon6 hr
May 8, 7:28 AM CDTRiver Flood WarningTOPWabaunsee22 hr
May 8, 7:40 AM CDTAreal Flood WarningTOPDickinson, Morris6 hr
May 8, 8:06 AM CDTAreal Flood WarningTOPGeary6 hr
May 8, 10:12 AM CDTRiver Flood WarningTOPOttawa5 days
May 8, 10:12 AM CDTRiver Flood WarningTOPDickinson5 days
May 8, 10:12 AM CDTRiver Flood WarningTOPDouglas, Jefferson51 hr
May 8, 10:12 AM CDTRiver Flood WarningTOPDouglas, Jefferson43 hr
May 8, 10:12 AM CDTRiver Flood WarningTOPPottawatomie, Riley, Wabaunsee47 hr
May 8, 10:12 AM CDTRiver Flood WarningTOPNemaha19 hr
May 8, 11:00 AM CDTAreal Flood WarningTOPMarshall6 hr
May 8, 5:08 PM CDTAreal Flood WarningTOPOsage6 hr
May 8, 6:22 PM CDTSpecial Weather StatementTOPMorris38 min
May 8, 6:40 PM CDTSpecial Weather StatementTOPMorris50 min

Nearby

River Flood Warnings in Kansas, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.